Jump to content


Photo

Nuvigil Effectiveness


  • Please log in to reply
6 replies to this topic

#1 Ella

Ella

    Member

  • Members
  • 2 posts
  • Gender:Female
  • Location:Colorado
  • Interests:Hiking, running, writing, music.

Posted 18 March 2013 - 10:55 PM

I have been on Nuvigil for narcolepsy for two and a half years with fairly good success.  I have occasionally needed to take drug holidays when it loses its effectiveness with good results when I begin taking them again.  The last time I took a drug holiday - for three days - the Nuvigil worked very well when I returned to taking it, but this time its effectiveness only lasted a week.  Now it is just barely working - I'm sleepy throughout the day in spite of getting 9 to 10 hours of sleep.  All the other areas of my life are good - I exercise every day, eat a nutritious diet, and have relative low stress so I don't think the sleepiness can be attributed to lifestyle factors.  Has anyone else had this problem with Nuvigil - where it just simply seems to stop working?  Thanks for your replies!



#2 exanimo

exanimo

    Member

  • Members
  • 194 posts
  • Gender:Female
  • Location:Alaska
  • Interests:Snowboarding, reading, writing, poetry, hiking, camping, college, art, anthropology, history, biology, anatomy &physiology...

Posted 19 March 2013 - 06:06 PM

I have been taking Nuvigil since last fall. I did not know about med holidays at that time, and went to my Dr when I found the dosage to become less effective. He upped it to 250 mg a day; this was around Christmas I believe. It improved my sleepiness, until recently. I have not taken many med holidays, when I do it is only because I forgot or didn't really think I needed my meds that day. I'm not sure what I'm going to do, yet. 

 

I think that med holidays can be extremely beneficial. I don't know how often you do med holidays, or whether there is some routine to it. But perhaps doing them more routinely would help? If you work week days and have weekends off, or whatever your schedule, perhaps choosing a day or two to do the med holidays then. So instead of only doing med holidays when the need arises, taking the med holiday once a week or even twice every two weeks. 

 

If that doesn't work, and since you have mentioned there aren't any outside factors that would be affecting your EDS, perhaps you should talk to your Dr about adding a stimulant as needed. Also, perhaps changing up your sleep hygiene a bit would help. Adding a nap in or changing your bedtime some. 

 

One thing that always gets me, is that I wake up in the morning, and it's a good hour before I am even ready to leave. I take a shower and do all my girly prep, so by the time I have left for work/school, I am all ready halfway through my 'awake period' as an hour in to work or class I begin to feel tired again. Whereas sometimes if I wake up, but don't take so much time to get ready, I have more time at work/school before I begin to feel tired. 

 

Hopefully you can find something that works, as it sounds like the Nuvigil has helped for such a long time. That is very good to hear, as I've seen more people who have many medication changes due to ineffectiveness. Good luck!



#3 Ella

Ella

    Member

  • Members
  • 2 posts
  • Gender:Female
  • Location:Colorado
  • Interests:Hiking, running, writing, music.

Posted 20 March 2013 - 06:23 PM

Thanks for your reply.  I have not tried scheduling my med holidays to once or twice a week, but there have been times where I have taken one day off here and there with no change in effectiveness.  I'm thinking that maybe my body has built up such a tolerance to the Nuvigil over time that it simply will no longer be effective.  I can try taking two days off per week, but usually taking more than one day is just brutal.  I end up sleeping most of the second day.  I feel like I can't afford to have any days wasted since I'm a PhD student working on my dissertation, and I have deadlines.  I also have chronic pain in the form of headaches from a traumatic brain injury I suffered a few years ago that also affects my ability to function.  So on many days, if it's not the sleepiness that prevents me from working, it's the headaches.  I just feel like I need all the awake time I can get.  I would like to try some of the other stimulants typically prescribed, but my sleep doctor has already indicated that she does not prescribe those drugs.  I wonder if anyone else has encountered that from a sleep doctor? 



#4 munky

munky

    Member

  • Members
  • 213 posts
  • Gender:Female
  • Location:near Little Rock, Arkansas
  • Interests:Too many to list. It takes up too much space.

Posted 20 March 2013 - 08:49 PM

All medications can lose effectiveness as your body builds up a tolerance for them. When I started Nuvigil, my doctor actually told me to only take it on days I have to--days that I work or go to school--and don't on my "weekend" days, specifically to slow down building up a tolerance. And at my re-check last week, he asked whether I'd been doing that and was pleased when I told him I have.

 

So, it may well be that you've built up a tolerance. If your doctor won't increase the dosage--or you're at the max dosage already--and she refuses to prescribe anything other than Nuvigil, it sounds like it's time for you to seek a new doctor.



#5 Vanessa Elizebeth

Vanessa Elizebeth

    Member

  • Members
  • 11 posts

Posted 17 April 2013 - 05:47 AM

The medication may not be safe for a people with heart problems or high blood pressure.If anyone has such problems check with healthcare provider before taking Nuvigil.



#6 NetiNeti

NetiNeti

    Member

  • Members
  • 118 posts

Posted 03 May 2013 - 12:54 PM

I do the drug holiday usually on the weekends. Saturday and Sunday. Sunday is usually quite hard, so I make sure I don't have much to do that day....or I workout, which is its own natural stimulant. Lately I've been trying to mix it up --- take Wendesday off and Sunday off. This way, I don't get the second day drag or the irregular / wasteful sleep which comes from the one day off.

I also have generic ritilan sitting around that I use on Wenesday since I work. Its no where as good as Nuvigil. But I have read other reports of Nuvigil loosing its effectivness after 1.5 or 2 years for some people. I only have mild narcoplepsy, but it works SO WELL that I want to extend its usefullness as much as possible.

Ask your doctor if you took....a month or more off, and got on another drug, then switched back, would it work. Or perhaps doing something similar to what I am doing. Narcolepsy is a handful.



#7 hbananas

hbananas

    Member

  • Members
  • 13 posts
  • Gender:Female
  • Interests:Reading, singing, movies, The Grandkid.

Posted 16 November 2013 - 02:57 PM

I just started on Nuvigil a month ago on a free trial from the drug company.  It is doing a wonderful job of keeping me awake at my desk job on weekdays.  A couple of weekends ago I accidentally took a holiday on Saturday, and went back on it on Sunday.  Saturday was terrible.  This Friday I filled my first  insured prescription, and I was blown away by the $550 usual and customary charge.  I have no out of pocket costs for the remainder of the calendar year, and I am sure to hit the max fairly early next year, so in the long run, the cost doesn't matter.  On the other hand, I was denied twice by the health insurance company before being allowed to fill the prescription.  Skipping weekends would make me fill it only 9 times instead of 12.  I will appear to be a more responsible consumer of health care dollars.  Reading prior posts about loss of effectiveness leads me to believe it would be a good idea to take weekends off.